Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 50, NWS Tucson, AZ

October 4, 2015Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Oct 4, 2015, 5:54 PM MST for Graham County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2015, 5:54 PM MST (00:54 UTC)
Expired
Oct 4, 2015, 7:45 PM MST
In force
111 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 133 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2427 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WGUS55 KTWC 050054
FFWTWC
AZC009-050245-
/O.NEW.KTWC.FF.W.0050.151005T0054Z-151005T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
554 PM MST SUN OCT 4 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 745 PM MST
    
* AT 551 PM MST...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN FROM 
  SEVERAL THUNDERSTORMS IN THE PAST HOUR. BETWEEN ONE AND TWO INCHES 
  OF RAIN HAS FALLEN IN THATCHER AND SAFFORD. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SAFFORD...THATCHER AND SWIFT TRAIL JUNCTION. 

THUNDERSTORMS HAVE BEEN TRAINING OVER THE SAME AREA SINCE 4 PM AND 
IS EXPECTED TO CONTINUE THROUGH 7 PM. ADDITIONAL RAIN AMOUNTS UP TO 
ONE INCH OF RAIN IS POSSIBLE IN THE WARNED AREA DURING THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3275 10971 3277 10983 3292 10977 3290 10964

$$
2 follow-up statements
847 
WGUS75 KTWC 050135
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
635 PM MST SUN OCT 4 2015

AZC009-050245-
/O.CON.KTWC.FF.W.0050.000000T0000Z-151005T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
635 PM MST SUN OCT 4 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
CENTRAL GRAHAM COUNTY...

AT 632 PM MST...DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAVE 
MOVED NORTH OF THATCHER AND SAFFORD. NO ADDITIONAL STORMS ARE 
EXPECTED IN THE WARNED AREA THROUGH 7 PM. ALTHOUGH THE RAIN HAS 
ENDED RUNOFF FROM STORMS THAT MOVED THROUGH THE AREA BETWEEN 330 PM 
AND 600 PM WILL CONTINUE FOR THE NEXT HOUR WITH FLASH FLOODING OF 
LOW LYING AREAS STILL A CONCERN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3275 10971 3277 10983 3292 10977 3290 10964

$$
279 
WGUS75 KTWC 050244
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
744 PM MST SUN OCT 4 2015

AZC009-050250-
/O.EXP.KTWC.FF.W.0050.000000T0000Z-151005T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
744 PM MST SUN OCT 4 2015

...THE FLASH FLOOD WARNING FOR CENTRAL GRAHAM COUNTY WILL EXPIRE AT
745 PM MST...

RUNOFF CONTINUES TO RECEDE IN THE THATCHER AND SAFFORD AREAS. AT 
THIS TIME THE THREAT OF FLASH FLOODING HAS ENDED. HOWEVER ADDITIONAL 
THUNDERSTORMS ARE LIKELY TO MOVE ACROSS THE AREA THROUGH 9 PM. SOME 
OF THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN THAT 
MAY CAUSE SOME MINOR FLOODING CONCERNS OVER THE NEXT COUPLE OF 
HOURS.

LAT...LON 3275 10971 3277 10983 3292 10977 3290 10964

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:11 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 4, 3:11 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
311 PM MST SUN OCT 4 2015

.SYNOPSIS...RAIN CHANCES WILL BE ON THE INCREASE LATER TONIGHT AHEAD
OF A STRONG LOW PRESSURE SYSTEM OVER CALIFORNIA. EXPECT A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS BY MONDAY AND TUESDAY...ALONG
WITH MUCH COOLER TEMPERATURES AND GUSTY WINDS AT TIMES. SOME
LINGERING SHOWERS WEDNESDAY AS TEMPERATURES FALL BELOW AVERAGE FOR
EARLY OCTOBER. DRIER WITH A SLOW WARMING TREND LATE NEXT WEEK.

&&

.DISCUSSION...A CLOSED UPPER LOW CENTERED OVER THE CENTRAL
CALIFORNIA COAST EARLY THIS AFTERNOON WILL CONTINUE TO APPROACH THE
AREA. MOISTURE STREAMING NORTHWARD AHEAD OF THIS SYSTEM WILL BRING
INCREASING CHANCES OF RAIN STARTING TONIGHT. LATEST MODELS CONTINUED
TO POINT TO MONDAY INTO TUESDAY AS THE MOST ACTIVE IN TERMS OF
SHOWERS AND THUNDERSTORMS. THE STRONG UPPER DYNAMICS COUPLED WITH
DAYTIME HEATING WILL RESULT IN SOME STRONG THUNDERSTORMS WITH THE
THREAT OF HAIL AND STRONG WINDS BEING THE MAIN CONCERNS MONDAY
AFTERNOON AND EARLY EVENING. MODELS TRACK THE UPPER LOW OVER CENTRAL
AND SOUTHEAST ARIZONA ON TUESDAY WITH THE FOCUS FOR STRONG
THUNDERSTORMS SHIFTING TO MAINLY EASTERN SECTIONS OF THE CWA TUESDAY
AFTERNOON. SPC DAY TWO AND DAY THREE OUTLOOKS HAVE THE AREA IN MRGL
SEVERE WITH SIMILAR TRENDS FROM MONDAY TO TUESDAY. BOTH THE GFS AND
ECMWF WERE IN BETTER AGREEMENT WITH THE TRACK OF THE UPPER LOW
THROUGH LATE WEDNESDAY. EVENTUALLY...THE MODELS SHOWED THE LOW
MOVING EAST OF THE REGION THURSDAY EITHER INTO MEXICO OR SOUTHWEST
TEXAS. THE SYSTEM WILL ALSO BRING COOLER DAYTIME TEMPERATURES
THROUGH WEDNESDAY...WITH WEDNESDAY BEING THE COOLEST DAY. HIGH
PRESSURE ALOFT WAS PROGGED TO NUDGE INTO THE REGION AROUND THURSDAY
AND FRIDAY FOR DRY AND WARMER WEATHER.

&&

 .AVIATION...VALID THRU 06/00Z. SCT-BKN CLOUDS AT 6-10 KFT WILL
CONTINUE THROUGH THE FORECAST PERIOD. ISOLD -SHRA/TS POSSIBLE NEAR
ALL TERMINALS...WITH BEST CHANCES EAST OF KTUS THROUGH EARLY THIS
EVENING. MINIMAL -SHRA COVERAGE OVERNIGHT...THEN ISOLD-SCT -SHRA/-
TSRA EXPECTED TO DEVELOP MONDAY AFTERNOON WITH GREATEST CHANCES FROM
KTUS EASTWARD. MEANWHILE...GUSTY SOUTHERLY SFC WINDS OF 12-18 KTS
WITH GUSTS 20-25 KTS THROUGH SUNSET. WINDS WILL BECOME A BIT MORE
SELY AND ABATE SLIGHTLY OVERNIGHT BEFORE INCREASING SOUTHERLY WINDS
ONCE AGAIN AFTER 05/16Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...AN AREA OF LOW PRESSURE WILL BE IMPACTING SOUTHEAST
ARIZONA OVER THE NEXT FEW DAYS.  THIS SYSTEM WILL ALSO BRING
INCREASED MOISTURE ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH WEDNESDAY. A FEW STORMS COULD BE STRONG MONDAY AND TUESDAY
AFTERNOON. OTHERWISE...EXPECT BREEZY SOUTHERLY WINDS...ESPECIALLY
INTO THIS EVENING AND ONCE AGAIN MONDAY. TEMPERATURES WILL CONTINUE
TO COOL DOWN WITH HIGHS BELOW NORMAL THROUGH MIDWEEK...THEN
MODERATING LATER THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Oct 4, 4:56 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
456 PM MST SUN OCT 4 2015

AZZ509-050030-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
456 PM MST SUN OCT 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL
530 PM MST...

AT 454 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTH OF THATCHER...MOVING NORTHEAST AT 20 MPH.

A PERIOD OF HEAVY RAIN IS EXPECTED WITH WINDS IN EXCESS OF 40 MPH
AND SMALL HAIL POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...PIMA...SOLOMON AND SWIFT TRAIL JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3269 10969 3278 10987 3301 10976 3288 10955
TIME...MOT...LOC 2354Z 209DEG 19KT 3280 10974

CERNIGLIA
Special weather statement, Oct 4, 5:32 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST SUN OCT 4 2015

AZZ509-050100-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
532 PM MST SUN OCT 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 600
PM MST...

AT 531 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN THATCHER AND SAFFORD...MOVING NORTH AT 15 MPH.

HALF INCH HAIL...BRIEF HEAVY RAIN...AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAFFORD AND THATCHER.

LAT...LON 3280 10969 3282 10979 3294 10977 3292 10966
TIME...MOT...LOC 0031Z 190DEG 12KT 3285 10974
Local storm report, Oct 4, 5:35 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
535 PM MST SUN OCT 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SAFFORD                 32.83N 109.70W
10/04/2015                   GRAHAM             AZ   LAW ENFORCEMENT

            POWER POLE SNAPPED OFF AT THE BASE AND IN ANOTHER AREA
            POWER LINES DANGLING FROM THE POLES IN SAFFORD.

&&

EVENT NUMBER TWC1500098

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:32 PM MSTSpecial Weather StatementTWCGraham28 min
Oct 5, 12:21 PM MSTSpecial Weather StatementTWCGreenlee39 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.